It looks like you're using an Ad Blocker.

Please white-list or disable AboveTopSecret.com in your ad-blocking tool.

Thank you.

 

Some features of ATS will be disabled while you continue to use an ad-blocker.

 

"Antidepressants linked to higher risk of miscarriage"

page: 1
0

log in

join
share:

posted on Jun, 2 2010 @ 01:49 AM
link   
Just found this article from the 31st of May and thought i'd share.



Pregnant women who take antidepressants are at greater risk of losing their babies early in their pregnancy, Canadian researchers are warning. The University of Montreal-led study found the use of antidepressants during pregnancy — especially paroxetine (brand name Paxil), venlafaxine (Effexor) or the combined use of different drug classes — is associated with a 68 per cent relative increase in the risk of miscarriage. Overall, twenty per cent of all pregnancies — one in five — end in miscarriage. "If you take antidepressants, your risk will go from 20 per cent to 34 per cent — so one out of three," says senior author Dr. Anick Berard, from the University of Montreal and the director of the Research Unit on Medications and Pregnancy at CHU Ste-Justine.


Read more here




posted on Jun, 2 2010 @ 02:35 AM
link   
Not particularly surprising. Anti-depressants are powerful drugs with a wide range of pharmcokinetic effects. They weren't designed to be give out like mints, and it disgusts me to think of my colleagues who do just that.



posted on Jun, 2 2010 @ 02:41 AM
link   

Originally posted by VneZonyDostupa
Not particularly surprising. Anti-depressants are powerful drugs with a wide range of pharmcokinetic effects. They weren't designed to be give out like mints, and it disgusts me to think of my colleagues who do just that.


All you have to do here to get a prescription is to go to a doctor and say "I had a hard day at work".

Then, whatever you do, don't stop taking them. They will send you nuts if you do, far worse than you were originally.

When someone loses it and they say "he stopped taking his medication", they're not lying...

[edit on 2/6/10 by NuclearPaul]



posted on Jun, 2 2010 @ 02:45 AM
link   
reply to post by NuclearPaul
 


Oh, absolutely. The whole point of these antidepressants, especially tricyclic antidepressants, is to cause a dramatic shift in catecholamine and neurotransmitter reproduction or absorption. If you suddenly stop taking the drugs, you'll have a massive surge in catechol/nt release, which can cause hallucinations, euphoria, and psychosis.

Lovely stuff, hm? They are truly useful in clinical cases of depression, but are used far, far, FAR too often for "patient appeasement".



posted on Jun, 2 2010 @ 03:42 AM
link   
When I suffered a bereavement a few years ago I was horribly depressed. It was like the ground had opened up and swallowed me, whilst having my chest cavity opened up and heart ripped out... it felt like the bottom of a very dark pit.

A friend of mine got concerned that I was "ill" and forced me to go to the doctors. I went along just to prove I was okay...

The doctor told me I was depressed, and that I wasn't acknowledging it, so he was prescribing some medication for me.

When he handed me the prescription for the happy pills, I looked at it, then at him in disbelief, and then left the surgery in silence.

I knew full well what I was feeling, and deep inside I knew (and still know) that all I needed was time.

I walked home, and threw the prescrition in the bin on the way home....

When I got home, I started to re-decorate the place. I worked very hard for about a week, until it was all decorated, and re-arranged. Suffice it to say that the time alone working allowed me the much needed time to think and resolve the "problem" in my own mind.

People don't need happy pills, they need support, and time. That's all I can say.

It really ticks me off that happy pills are handed out like confetti.



posted on Jun, 2 2010 @ 04:14 AM
link   

Originally posted by NuclearPaul

Originally posted by VneZonyDostupa
Not particularly surprising. Anti-depressants are powerful drugs with a wide range of pharmcokinetic effects. They weren't designed to be give out like mints, and it disgusts me to think of my colleagues who do just that.


All you have to do here to get a prescription is to go to a doctor and say "I had a hard day at work".

Then, whatever you do, don't stop taking them. They will send you nuts if you do, far worse than you were originally.

When someone loses it and they say "he stopped taking his medication", they're not lying...

[edit on 2/6/10 by NuclearPaul]


Especially "Effexor" that's mentioned. I was prescribed this from my doc a couple of years ago - she didn't even ask me any questions, just said it was a new one she thinks might help - Then came the worst 6-8months of my life. But in my example, stopping my medication (over a 3-4 month period, slowly but still really painfully, especially with the 'brain shocks') was the best thing I ever did. I don't think doctors do enough when it comes to prescribing these. It's not just a little pill, it's something that literally made my life, and what i've heard, other people's lives hell too. I went from depressed before it, to completely suicidal, and without morals in a way, i just became a zombie, and didn't care what i did, who i hurt, what happened to me. I'm still to this day so angry that she put me on them, without taking my history, or even asking me why i was depressed in the first place!

Just thought the story was interesting as when we were trying to conceive our child, i fell pregnant and suffered an early miscarriage when i was still weening off my meds, and my sister takes anti-depressants and has for a good 10 years, and has also recently suffered a miscarriage. More women should be aware of this, and a doctor should monitor their patients on these meds very carefully so that situations like this (and others) don't arise.



posted on Jun, 2 2010 @ 07:25 AM
link   
yes i can vouch for these claims...twice


she was on depakote, lithium, and effexor. im still not sure which one was more evil, im pretty sure it was the depakote though.



posted on Jun, 2 2010 @ 07:48 AM
link   
I heard when getting off Effexor your seratonin drops to zero and your brain periodically sends "zaps" between the receptors to keep them functioning.

I'm always amazed that people take these things after visiting Wikipedia and looking at side effects.

I highly recommend considering safer remedies such as 5-HTP for a seratonin boost and/or Rhodiola (search EC and CZ). They're at the health food store. Grab some oil of oregano while you're there to beat cold & flu fast.


Watch out for fluoride in pharmaceuticals. You can bet that would cause miscarriages...



posted on Jun, 2 2010 @ 08:12 AM
link   
What is irresponsible is a Doc giving those kinds of meds to pregnant women in the first place. Of course there is a decent chance a Doc could give these meds before someone gets pregnant, and they don't see the Doc again until a later point in the pregnancy. This kind of stuff happens all the time. It's one more reason you should be referred to a Psychiatrist instead of just seeing your family Doc when you have these problems. Situational Depression can require meds for a short period of time, but many can get off the meds when they are better.



posted on Jun, 2 2010 @ 06:52 PM
link   

Originally posted by sandwiches
I heard when getting off Effexor your seratonin drops to zero and your brain periodically sends "zaps" between the receptors to keep them functioning.

I'm always amazed that people take these things after visiting Wikipedia and looking at side effects.




Yep. It's agonising. I had 'zaps' going off Zoloft when i was younger, but going off Effexor, was a whole different ballpark. I was literally bedridden for a good 3 months. I couldn't turn around, take a step, anything without getting the brain zaps. Plus, what sort of anti-depressant can be beneficial when one of the main side-effects is 'suicide'. hmmm.



new topics

top topics



 
0

log in

join